I’m refractory!

That means that, regrettably, I’m no longer in remission. Myeloma is back doing its destructive thing in my bones. Well, technically, myeloma never went away and as my local oncologist often repeats myeloma is incurable but treatable. As he says, we can beat it down but we can’t beat it to death.

I really wish I had more psychic energy to put together these posts. Right now it’s very difficult partly because I have low physical energy levels but I also have to deal with the reality of being 74 years old with a cancer that won’t go away and that takes up a fair bit of brain space.

So, next week I’m back on chemotherapy. This course of therapy is very different from the first course I went through last year. The very first primary chemo drug I was on is called lenalinomide. I was on it for less than a month before I broke out in a nasty rash around my midsection. At that point my oncologist pulled the plug on it and put me on another med called Bortezomib. I was on it for 7 months or so before I ended it. I was supposed to be on it for 9 months but after 7 months I was in such pain and had such loss of mobility that I felt I had no choice but to stop the therapy. It took a few weeks for the symptoms to partially dissipate, but I felt a lot better soon enough. I always wondered though, in the back of my mind. when the myeloma was going to reactivate because I knew that it would. Now we know.

I start chemo on Feb. 3rd. I’ll be on an IV for most of the day. I’ll return the next day for a repeat performance, then once a week after that. The main med star for this course of therapy is Daratumumab. It’s a very different drug than I’ve previously been on and we’re very hopeful that it will perform well. In addition to the Dara, I’ll be getting a very low dose of lenalinomide. Although it gave me a huge rash the first time around my oncologist decided to give it another try starting at a very low dose. They’ll also closely monitor any allergic reaction I have to the lenalinomide. I’ll also get a regular dose of dexamethasone, which is a corticosteroid. It produces some strange effects, but I’m accustomed to them and I’m sure I’ll get along well with dex.

Along with my regular chemo meds I’ll be taking an assortment of other drugs to help with allergic reactions and to help prevent blood clotting.

One complication I’m now facing for the first time is the possibility that I’ll need radiation treatment on my jaw. Myeloma is a disease of the bones. I have some fairly large lesions in my femurs. They’ve been well monitored. Now, however, over the past while I’ve been getting some very strange feelings in my lower left jaw. I’m losing feeling in it and if I touch it in the wrong (right?) place, I get an electrified stabbing pain. I have a phone interview with a radiation oncologist on February 17th. I’m not sure what she can determine over the phone, but we’ll see.

One thing for certain is the fact that I’ll be spending a lot of time at the hospital over the next six months. After that things will slow down and I’ll have to go into the hospital only once a month for as long as this course of meds works.

African violet

Now, look at this African violet. She is a wonder! I never expected her to bloom as long as she has. She actually put out more petals over the past few weeks. What an inspiration she is!

26 Interesting Days

Bortozomib Blues

Well, it’s Monday morning around ten o’clock. The last four or five days have been really interesting. Last Thursday I went to the hospital for my weekly injection of bortozemib, the proteasome inhibitor that I take along with my chemo meds and dexamethasone. My bortozemib injections have always left a type of raised, red rash at the injection site on my belly. To try to alleviate the itching and swelling I took fifty mg of Benadryl to try to counteract the rash and swelling caused by the bortozemib. We also applied Benadryl cream to the injection site. The rash doesn’t hurt per se, but it’s super itchy and I feel like I need to reach down inside of the injection site to scratch my insides. It’s very annoying. Probably more important, though, is staying on this course of treatment. We had to stop a previous attempt at treatment with another chemo cocktail because the injections of the drug I was getting during that treatment were causing a huge rash, fiery red and raised, covering most of my midsection. This time I wanted to keep the rash under control so I could carry on with this chemo cocktail.

This past Thursday, the oncology nurses looked at the rash I was getting from my injections (which seemed to be getting worse week by week) and decided to bring in a doctor to see if there was anything we could do to mitigate it. After some consultation, they decided to inject the bortozemib into my right arm instead of my belly. Along with that strategy, they recommended taking more Benadryl. Well, I can say that the strategy was a success as far as the action at the injection site is concerned. There is way less irritation, rash, and swelling at the injection site in my arm than in my tummy. Today, five days after the injection, the irritation is minimal. However, now I had to deal with the effects of increased doses of Benadryl.

I didn’t think I could sleep that many hours straight. Last Friday I was more or less fine during the day and into the evening. We even went out for an hour or so late in the afternoon. Later, at around eight o’clock in the evening, I took fifty milligrams of Benadryl to try to really hit the rash before it got going. Well, that worked. Even though the dexamethasone usually keeps me awake all night, this night was different and I slept all night. In the morning I took some more Benadryl and was less than alert after that. In fact, I was pretty much stoned the whole day. Remember, I’m taking hydromorphone, a synthetic opioid, for pain already. Stacking Benadryl on top of that left me incapable of much of anything, especially clear thinking. Reading and writing were beyond me. Saturday night I went to bed around eight o’clock, fell asleep as soon as my head hit the pillow and stayed that way until seven-thirty on Sunday morning except for a couple of pee breaks. Even then, I was still semi-stoned. Sunday was a day of backing off the Benadryl! We found that the swelling and the rash around my injection site on my arm were not too bad. We applied some ice and that helped calm down the swelling too. Today, the itch is pretty much gone. I’m pretty happy about that.

So, the moral of the story seems to be that I have to get stoned to mitigate the swelling and rash that are caused by the bortozemib. Oh well, if that’s the price I have to pay, so be it.

Lab Work

Today was one of my regular lab days. I have standing requisitions at the lab every two weeks for one set of tests, once a month for another set, and once every three months for a set ordered by my kidney specialist. The techs are getting to know me at the lab in Cumberland. Today I gave up five vials of blood and a container of urine. Later today I’ll be able to access the results of some of the tests online via MyHealth. I’ll do that and carry on here then.

Okay, so it’s five o’clock and I checked my lab results. The few results that are in point to numbers back within reference ranges or in very positive, normalizing trends. Works for me.

Thursday will be another interesting day. We’ll be going to Campbell River Hospital to get my right femur x-rayed and for a consultation with the orthopaedic surgeon. I’m kind of worried about the excavations in my femur. I’m hoping the chemo and the zoledronic acid have done something to stabilize my bone marrow over the past couple of months. We’ll know more next week.